Complex powers and non-compact manifolds

Bernd Ammann, Robert Lauter, Victor Nistor, András Vasy

Research output: Contribution to journalArticlepeer-review

21 Scopus citations


We study the complex powers Az of an elliptic, strictly positive pseudodifferential operator A using an axiomatic method that combines the approaches of Guillemin and Seeley. In particular, we introduce a class of algebras, called "Guillemin algebras," whose definition was inspired by Guillemin [Guillemin, V. (1985). A new proof of Weyl's formula on the asymptotic distribution of eigenvalues. Adv. in Math. 55:131-160]. A Guillemin algebra can be thought of as an algebra of "abstract pseudodifferential operators." Most algebras of pseudodifferential operators belong to this class. Several results typical for algebras of pseudodifferential operators (asymptotic completeness, construction of Sobolev spaces, boundedness between appropriate Sobolev spaces,...) generalize to Guillemin algebras. Most important, this class of algebras provides a convenient framework to obtain precise estimates at infinity for Az, when A > 0 is elliptic and defined on a non-compact manifold, provided that a suitable ideal of regularizing operators is specified (a submultiplicative Ψ*-algebra). We shall use these results in a forthcoming paper to study pseudodifferential operators and Sobolev spaces on manifolds with a Lie structure at infinity (a certain class of non-compact manifolds that has emerged from Melrose's work on geometric scattering theory [Melrose, R. B. (1995). Geometric Scattering Theory. Stanford Lectures. Cambridge: Cambridge University Press]).

Original languageEnglish (US)
Pages (from-to)671-705
Number of pages35
JournalCommunications in Partial Differential Equations
Issue number5-6
StatePublished - 2004

All Science Journal Classification (ASJC) codes

  • Analysis
  • Applied Mathematics


Dive into the research topics of 'Complex powers and non-compact manifolds'. Together they form a unique fingerprint.

Cite this